Pilot study finds a low level of medication errors for look-alike, sound-alike drugs prescribed for children
Research Activities, February 2011, No. 366
Dosing errors in children's outpatient medications may be as high as 15 percent. However, look-alike, sound-alike (LASA) errors are less likely than other types of pediatric medication errors, concludes a new study. LASA errors are the erroneous prescription or delivery of a drug because the name of the drug (generic or brand) is similar in spelling to or sounds like another drug.
The researchers conducted a pilot study to discover the extent of the actual problem of LASA errors in outpatient prescriptions for children. They selected 11 pairs of LASA drugs (22 individual drugs) which together made up 16 percent of the volume of Medicaid prescriptions for children in the State database used for the study. Among the pairs selected, one drug was commonly prescribed to children and the paired LASA drug was not commonly prescribed for children.
Using claims data from the South Carolina Medicaid program for the years 2000-2006, the researchers considered a screening alert (a potential LASA error) to be triggered if a child received a commonly prescribed pediatric drug and then presented a prescription for the paired drug within 6 months of the commonly prescribed drug. There were 395 screening alerts among 1,402,091 prescriptions to 173,005 patients younger than 20 years. Clinicians independently determined whether the patient had a supporting diagnosis for the uncommonly prescribed drug that triggered the alert.
After further review and analysis, the researchers identified 43 true errors (0.03 errors per 1,000 prescriptions). They concluded that the rates of pediatric LASA errors appear to be much lower than other types of pediatric medication errors and may be best addressed by automated processes. Through automated screening, health information technology has the potential to reduce LASA errors by improving the readability of prescriptions and the ability to cross-check any new prescriptions with those a patient has received before. This study was supported by the Agency for Healthcare Research and Quality (HS15679).
See "Using pharmacy data to screen for look-alike, sound-alike substitution errors in pediatric prescriptions," by William T. Basco, J.D., M.S., Myla Ebeling, Thomas C. Hulsey, M.S.P.H., Sc.D., and Kit Simpson, Dr.P.H. in the July/August 2010 Academic Pediatrics 10(4), pp. 233-237.